Alert archive / Arizona / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS Flagstaff, AZ

July 26, 2011Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood watch at Jul 26, 2011, 3:42 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jul 26, 2011, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 3:42 AM MST (10:42 UTC)
In effect from
Jul 26, 2011, 10:00 AM MST
Expired
Jul 26, 2011, 7:11 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS65 KFGZ 261042
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 AM MST TUE JUL 26 2011

AZZ004>007-009>017-039-040-262100-
/O.NEW.KFGZ.FF.A.0002.110726T1700Z-110727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...PAGE...
LEES FERRY...GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...
KEAMS CANYON...KAIBITO...CANYON DE CHELLY...CHINLE...KAYENTA...
WINDOW ROCK...GANADO...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...NAVAJO N.M....DILKON...KYKOTSMOVI
342 AM MST TUE JUL 26 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM MST THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WATCH FOR COCONINO...NAVAJO AND APACHE COUNTIES
  IN ARIZONA.

* FROM 10 AM MST THIS MORNING THROUGH THIS EVENING

* ABUNDANT MOISTURE WILL BE PRESENT OVER MUCH OF NORTHERN ARIZONA
  TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM LATE
  THIS MORNING INTO EARLY THIS EVENING. THUNDERSTORMS THAT DEVELOP
  TODAY WILL BE CAPABLE OF HEAVY RAINFALL...POSSIBLY LEADING TO
  FLASH FLOODING IN SOME LOCATIONS.

* RECENTLY BURNED AREAS ARE ESPECIALLY VULNERABLE TO FLASH
  FLOODING. THIS INCLUDES THE SCHULTZ...WALLOW...AND LOCUST BURN
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO
FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE
LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE
AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE
ISSUED.

&&

$$

JJ
2 follow-up statements
555 
WGUS65 KFGZ 262020
FFAFGZ

FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST TUE JUL 26 2011

AZZ004>007-009>017-039-040-270300-
/O.CON.KFGZ.FF.A.0002.000000T0000Z-110727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...PAGE...
LEES FERRY...GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...
KEAMS CANYON...KAIBITO...CANYON DE CHELLY...CHINLE...KAYENTA...
WINDOW ROCK...GANADO...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...NAVAJO N.M....DILKON...KYKOTSMOVI
120 PM MST TUE JUL 26 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* FLASH FLOOD WATCH FOR COCONINO...NAVAJO AND APACHE COUNTIES
  IN ARIZONA.

* UNTIL 8 PM MST THIS EVENING

* ABUNDANT MOISTURE WILL BE PRESENT OVER MUCH OF NORTHERN ARIZONA
  TODAY. SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLIER TODAY AND
  WILL CONTINUE INTO EARLY THIS EVENING. THESE STORMS ARE CAPABLE
  OF PRODUCING VERY HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
  FLOODING IN SOME LOCATIONS.

* RECENTLY BURNED AREAS ARE ESPECIALLY VULNERABLE TO FLASH 
  FLOODING. THIS INCLUDES THE SCHULTZ...WALLOW...AND LOCUST BURN 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO
FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE
LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE
AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE
ISSUED.

&&

$$

KD
578 
WGUS65 KFGZ 270211
FFAFGZ

FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
711 PM MST TUE JUL 26 2011

AZZ004>007-009>017-039-040-270315-
/O.CAN.KFGZ.FF.A.0002.000000T0000Z-110727T0300Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...PAGE...
LEES FERRY...GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...
KEAMS CANYON...KAIBITO...CANYON DE CHELLY...CHINLE...KAYENTA...
WINDOW ROCK...GANADO...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...NAVAJO N.M....DILKON...KYKOTSMOVI
711 PM MST TUE JUL 26 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ARIZONA...
NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA HAS BEEN CANCELLED. 

THUNDERSTORM COVERAGE HAS DECREASED THIS EVENING TO MAINLY
SCATTERED SHOWERS AND THUNDERSTORMS FROM FLAGSTAFF EASTWARD...WITH
ISOLATED ACTIVITY TO THE WEST OF FLAGSTAFF. MOST OF THE
PRECIPITATION IS EITHER LIGHT TO MODERATE WITH VERY LITTLE HEAVY
RAIN. 

SINCE THE THREAT FOR HEAVY RAIN HAS GREATLY DECREASED...THE FLASH
FLOOD WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:30 AM MST, 12 minutes earlier.

Area forecast discussion, Jul 26, 3:30 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST TUE JUL 26 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA.

&&

.DISCUSSION...ABUNDANT MOISTURE RESIDES OVER THE REGION THIS
MORNING. PRECIPITABLE WATER VALUES NEAR OR OVER ONE INCH...AND
SURFACE DEWPOINTS ARE IN THE 50S AND LOW 60S. A MID-LEVEL
DISTURBANCE LOCATED ACROSS WEST-CENTRAL AZ WILL MOVE SLOWLY NORTH TO
NEAR THE UT/AZ BORDER BY EARLY AFTERNOON...AND MAY BECOME A FOCUS
FOR CONVECTION LATER TODAY IF SUFFICIENT SFC HEATING OCCURS. OVERALL
INSTABILITY DOES NOT LOOK TOO IMPRESSIVE FOR MOST AREAS...SO
EXPECTING LITTLE IF ANY SEVERE WEATHER TODAY. HOWEVER...WITH THE
DEEP MOISTURE...STORMS THAT DEVELOP WILL BE EFFICIENT RAINFALL
PRODUCERS. FOR THIS REASON...WE WILL ISSUE A FLASH FLOOD WATCH FOR
AREAS ALONG/NORTH OF THE MOGOLLON RIM AND WHITE MTNS TODAY. THIS
INCLUDES THE RECENTLY BURNED AREAS.

A DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE
WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE
ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE
THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA FRIDAY
AND THE WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 12Z PACKAGE...DEEP MOISTURE ACROSS NORTHERN
ARIZONA TODAY WILL PRODUCE SCATTERED TO WIDESPREAD HEAVY SHOWERS AND
THUNDERSTORMS FROM 17Z TO 04Z. COVERAGE WILL DECREASE AFTER 04Z WITH
ISOLATED TO SCATTERED CONVECTION FORECAST. EXPECT ERRATIC AND GUSTY
WINDS WITH MVFR/LCL IFR CONDITIONS NEAR HEAVY SHOWERS AND STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 10 AM UNTIL 8
PM MST TODAY FOR ZONES AZZ004>007-009>017-039-040.

&&

PUBLIC..................JJ
AVIATION................BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 25, 4:30 AM MST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST MON JUL 25 2011

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL RESULTING
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. A
SLIGHT DRYING TREND IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min
Jul 25, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo35 min
Jul 25, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 25, 6:31 PM MSTAreal Flood AdvisoryFGZApache, Navajo74 min
Jul 25, 6:39 PM MSTFlash Flood WarningFGZApache, Navajo111 min
Jul 25, 6:56 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 25, 7:02 PM MSTFlash Flood WarningFGZNavajo84 min
Jul 25, 7:29 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 25, 8:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 25, 9:05 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Jul 25, 9:35 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 25, 10:22 PM MSTAreal Flood AdvisoryFGZNavajo53 min
Jul 26, 12:01 PM MSTFlash Flood WarningFGZApache119 min
Jul 26, 2:08 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 26, 2:48 PM MSTSpecial Weather StatementFGZApache57 min
Jul 26, 3:09 PM MSTAreal Flood AdvisoryFGZApache42 min

Nearby

Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.